Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 198, NWS Tallahassee, FL

July 28, 2018Bay County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 28, 2018, 2:38 PM CDT for Bay County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2018, 2:38 PM CDT (19:38 UTC)
Expired
Jul 28, 2018, 3:18 PM CDT
In force
40 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Bay County, FL

The radar

The Eglin Afb radar (KEVX), 46 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:24 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 28, 2:24 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
324 PM EDT Sat Jul 28 2018

.NEAR TERM [Through Tonight]...

At the risk of sounding like a broken record, a stationary front and
the Gulf seabreeze fronts will continue to be the trigger for
afternoon storms. Weak steering flow will result in slow storm
motions and the potential for locally heavy rainfall. Rain amounts
of 1-3" could fall quickly under the heaviest storms. Afternoon
highs will be in the lower 90s, with heat indices pushing 100
degrees.

.SHORT TERM [Sunday Through Monday Night]...

Expect a transition of the synoptic pattern during the short term.
The stationary front that has been located over our CWA for the past
several days will begin to erode through Saturday night and into
Sunday morning. Sunday will be the main day of transition as the
front completely erodes and a ridge of high pressure over the
Atlantic begins to amplify and move west. Due to the loss of
forcing along the dissipating front, most of the convection on
Sunday will be confined to the seabreeze with the highest PoPs
over the Florida counties.

For Monday and into Tuesday morning, the intensifying ridge combined
with a deepening trough to the northeast will result in an increased
southerly, moisture rich, flow. Based on this synoptic setup,
expect an increase in PoPs (especially over night on Monday). PWAT
values will be around the climatological average for this time of
year.

Temperatures will be in the low to mid 90s on Sunday and in the
lower 90s Monday.

.LONG TERM [Tuesday Through Saturday]...

A wetter pattern is anticipated through the long-term period as
the western edge of a ridge of high pressure to the east and a
deepening trough across the south-central US work together to
increase southerly flow and thus increase rain chances. There is
good agreement in this pattern between the Euro and GFS models
through much of next week. Rain chances will be in the 60-70%
range for each afternoon, with slightly lower chances overnight.

Max temperatures will start out near 90 on Tuesday, but will drop
into the mid 80s for much of the week with ample clouds and
likely showers and thunderstorms.

&&

.AVIATION [Through 18Z Sunday]...

[Through 18z Sunday] Scattered showers and thunderstorms are
expected across the area through the early evening hours.
Convection will diminish after sunset. Some patchy fog and/or low
ceilings cannot be ruled out late tonight with TLH and VLD having
the best chance of seeing any restrictions.

&&

.MARINE...

Winds will be around 5 to 10 knots until Monday
night. Wave heights during this period will be around 1 foot.
Southerly and southwesterly winds will begin to gradually increase
to 10-15 knots by Wednesday. After, winds are expected to return
to around 5 to 10 knots by Thursday. Wave height will remain
around 1-2 feet through the period.

&&

.FIRE WEATHER...

Aside from low dispersion indices, hazardous fire weather conditions
are not expected over the next several days.

&&

.HYDROLOGY...

Steinhatchee River has now dropped below minor flood level and
thus have canceled the flood statement for that area.
Nevertheless, another round of slow moving storms over the next
two days could produce very localized minor flooding in the
stronger storms, but widespread flooding rains are not anticipated
the next few days.

Later, a wetter pattern is expected to move into the area around
the middle of next week which could bring a better chance for
higher rainfall totals and localized flooding.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  92  73  91  73 /  20  40  30  50  50
Panama City   76  90  76  89  76 /  20  30  30  50  50
Dothan        74  92  73  91  74 /  20  40  30  60  40
Albany        74  92  73  92  74 /  20  50  30  60  40
Valdosta      74  91  73  91  73 /  40  40  30  60  50
Cross City    74  90  73  90  74 /  30  30  30  40  50
Apalachicola  77  88  77  88  77 /  20  30  30  40  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...DiCatarina
LONG TERM...DiCatarina
AVIATION...DVD
MARINE...DiCatarina
FIRE WEATHER...Humphreys
HYDROLOGY...DiCatarina

In the hours before

Special weather statement, Jul 28, 12:52 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
152 PM EDT SAT JUL 28 2018

FLZ019-281830-
Madison FL-
152 PM EDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON COUNTY UNTIL
230 PM EDT...

At 152 PM EDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving east at 15 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Madison, Cherry Lake, Hanson and Pinetta.

LAT...LON 3045 8348 3063 8352 3065 8347 3063 8328
      3059 8326 3055 8326 3054 8325 3052 8324
      3047 8324 3047 8322 3046 8322
TIME...MOT...LOC 1752Z 258DEG 11KT 3056 8342

42-DVD
Special weather statement, Jul 28, 1:04 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
204 PM EDT SAT JUL 28 2018

GAZ122-124-281830-
Randolph GA-Terrell GA-
204 PM EDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH AND
SOUTHWESTERN TERRELL COUNTIES UNTIL 230 PM EDT...

At 204 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shellman, or 8 miles west of Dawson, moving southeast at 10 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Shellman, Clarks Mill, Dawson Municipal A/P, Graves, Aycock Mill,
Martins Crossroads, Herod and Doverel.

LAT...LON 3174 8439 3162 8446 3162 8456 3163 8456
      3163 8457 3162 8458 3164 8458 3162 8459
      3164 8460 3163 8462 3172 8471 3182 8461
TIME...MOT...LOC 1804Z 308DEG 7KT 3175 8458

42-DVD
Special weather statement, Jul 28, 1:39 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
239 PM EDT SAT JUL 28 2018

FLZ012-112-281915-
Coastal Bay FL-Inland Bay FL-
239 PM EDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BAY COUNTY UNTIL
315 PM EDT/215 PM CDT/...

At 239 PM EDT/139 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northwest of Lynn Haven, moving east at 5 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Southport and Vicksburg.

LAT...LON 3044 8582 3044 8558 3028 8560 3030 8584
TIME...MOT...LOC 1839Z 270DEG 5KT 3036 8575

42-DVD
Special weather statement, Jul 28, 1:45 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
245 PM EDT SAT JUL 28 2018

FLZ008-010-012-108-112-281915-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
245 PM EDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY...SOUTHERN
WALTON AND SOUTHWESTERN WASHINGTON COUNTIES UNTIL 315 PM EDT/215 PM
CDT/...

At 244 PM EDT/144 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles east of Santa Rosa Beach, moving east at 5 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Eglin Air Force Base, Freeport, Ebro, Bruce, Red Head, Portland, Pine
Log, Seminole Hills and Bunker.

LAT...LON 3057 8629 3049 8581 3029 8583 3040 8612
      3042 8612 3042 8614 3043 8612 3043 8615
      3046 8616 3046 8619 3048 8620 3049 8619
      3050 8620 3048 8622 3049 8626 3047 8630
TIME...MOT...LOC 1844Z 270DEG 5KT 3044 8608

42-DVD
Local storm report, Jul 28, 2:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND GST     NORTHWEST FLORIDA - INT 30.36N 85.80W
07/28/2018  M51 MPH          BAY                FL   ASOS

            ASOS STATION ECP, NORTHWEST FLORIDA -
            INTERNATIONAL APRT.

&&
Special weather statement, Jul 28, 2:27 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
327 PM EDT SAT JUL 28 2018

FLZ012-112-282000-
Coastal Bay FL-Inland Bay FL-
327 PM EDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BAY COUNTY UNTIL 400
PM EDT/300 PM CDT/...

At 327 PM EDT/227 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Lynn Haven, moving southeast at 10 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Callaway, Springfield, Hiland Park, Parker,
Nixon, Bayhead, Southport, Cedar Grove, Dirego Park, Bay Harbor,
Recota Beach, College Station, Bayou George, Camp Flowers, Cairo,
Brannonville, Millville and Vicksburg.

LAT...LON 3024 8577 3038 8560 3030 8539 3022 8539
      3006 8551
TIME...MOT...LOC 1927Z 303DEG 8KT 3027 8559

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:47 AM CDTDense Fog AdvisoryTAEHolmes, Jackson, Walton3 hr
Jul 28, 12:52 PM CDTSpecial Weather StatementTAEMadison38 min
Jul 28, 1:39 PM CDTSpecial Weather StatementTAEWashington36 min
Jul 28, 1:45 PM CDTSpecial Weather StatementTAEWalton30 min
Jul 28, 2:14 PM CDTSevere Thunderstorm WarningTAEBay, Walton, Washington31 min
Jul 28, 2:24 PM CDTSpecial Marine WarningTAE66 min
Jul 28, 2:27 PM CDTSpecial Weather StatementTAEBay33 min
Jul 28, 2:30 PM CDTSpecial Marine WarningTAE60 min
Jul 28, 2:56 PM CDTSpecial Weather StatementTAEWashington49 min
Jul 28, 3:06 PM CDTSpecial Weather StatementTAECalhoun39 min
Jul 28, 3:48 PM CDTSpecial Weather StatementTAEWashington42 min
Jul 28, 4:00 PM CDTSpecial Weather StatementTAEJackson45 min
Jul 28, 4:35 PM CDTSpecial Weather StatementTAEJackson40 min
Jul 28, 1:04 PM CDTSpecial Weather StatementTAETerrell26 min
Jul 28, 2:46 PM CDTSpecial Weather StatementTAEEarly29 min
Jul 28, 3:10 PM CDTSpecial Weather StatementTAEHouston50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.